Iowa, 2019Flooding in Iowa, March 13 to 15, 2019
March 13 to 15, 2019 · NWS FSD · 12 events in 11 counties and zones
Rainfall of one to three inches on frozen ground and into a snow pack with between 1 and 3 inches of liquid water equivalent resulted in considerable areal flooding and flooding of small streams. Numerous roads, bridges and homes were compromised by flood water, especially in areas near Hornick, Danbury, Holly Springs, and Moville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall of one to three inches on frozen ground and into a snow pack with between 1 and 3 inches of liquid water equivalent resulted in considerable areal flooding and flooding of small streams. Numerous roads, bridges and homes were compromised by flood water, especially in areas near Hornick, Danbury, Holly Springs, and Moville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 5:55 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 13, 5:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
655 AM CDT Wed Mar 13 2019
.SHORT TERM...(Today and Tonight)
Issued at 519 AM CDT Wed Mar 13 2019
Upper-level low pressure now starting to congeal across the southern
Rockies, and a likely historic development of surface low pressure
is soon to commence in the lee of the Rockies with lifting of the
negative tilt wave toward the central Plains. Impressive northward
surge of elevated instability through the Plains with widespread
showers and thunderstorms across NE and IA at 09z, and these will
continue to spread northward ahead of the system today. Warmer and
more moist air also working northward near the surface.
The latter is creating the initial concern of the day - dense fog.
Really about as widespread dense fog as have seen in quite a while,
as higher moisture content of southeasterly flow continues to flow
across the impressive snowpack. It is likely that fog will be a part
of things until winds come up with the system later tonight/Thursday
morning. However, there should be some improvement in visibility
once precipitation spreads northward into the area during the
morning. Have maintained the current advisory this morning, and
added in a couple of counties to the western fringe where mass has
advected overnight.
Back to the elephant in the room. A colossal winter storm will
develop over the next 12-24 hours, moving from eastern CO this
morning to northern Iowa/southern MN by midday Tuesday. The initial
push of precipitation will be almost exclusively rain through the
day today, with a glaring exception being a small area with surface
temps below freezing at onset of precipitation from K9V9 to KHON.
Should be noted that the window for freezing precipitation would
seem to be fairly short given tendency for temps to warm to near or
just above freezing as clouds lower, and with additional boost from
precipitation warming from aloft. Could be a few areas toward K9V9
to KHON that see enough of a period to get a tenth or so
accumulation of freezing rain, but this will also succumb to the
warming expected today as readings climb into the mid to upper 30s.
The precipitation in warm advection wing will spread north and wrap
northwest across the area today, as trowal becomes established
around the system. There is enough elevated instability that a few
rumbles of thunder are likely, even through some areas north of I-90.
Behind this band, it appears a fairly formidable dry slot will push
northward, diminishing precipitation from the south during the
afternoon and early evening, and forcing the initial banding to wrap
even more westward within deformation zone north of the ejecting
upper wave.
During the later evening, the cold front aloft will begin to surge
northward toward the lower Missouri River valley, increasing
frontogenetic forcing through a fairly deep layer. Would expect to
see another resurgence in precipitation into southeast SD/northeast
NE/northwest IA, which will likely focus by very late night and
early morning. The cooling will begin to collapse fairly quickly
eastward by late night and Thursday morning, which will become
problematic on several fronts. Timing of this cooling is difficult
with impacts from the warmer air aloft wrapping north, but strong
dynamic cooling battling quite effectively. When the transition
does occur, it will do so quickly and lead to a rapid degradation of
conditions. This band will be a bit more persistent into the
afternoon as it draws eastward with upper wave, and have raised
snowfall chances east through the afternoon, especially early.
The other feature of the system will be brutally strong winds, with
many locations exhibiting from 45 to 50 knots of wind within the
mixed layer behind the surface low/inverted trough.
In summary:
Winter Weather highlights- A threat for areas of freezing rain this
morning, but looks like a short window before temps warm above
freezing. Considered backing off the winter storm warning in the
south central for 12 hours, as much of the day will be warm enough
for just rain. Removed more marginal threat for icing within the
winter weather advisory, but allowed area to continue starting this
evening. Further east, did not resolve the watch at this point late
tonight, as could end up with need for blizzard highlight at some
point, and will have another group of solutions to more effectively
determine the location of the secondary snow band. Since there has
been an eastward shift in models, most notably with the 06z NAM and
several ensemble members, have expanded a winter storm watch further
southeast by a couple of counties. As wind will quickly become
brutally strong as cooling forces transition, have mentioned in the
watch area the chance for blizzard conditions. Could end up being
more snowfall along the band from Yankton to Sioux Falls to Marshall
if transition is a bit quicker on Thursday morning, within zone of
strong 925-750 hPa frontogenesis resulting as trowal shifts from
warm frontal to cold frontal structure.
Hydrology - Still looks good for a widespread rainfall of 1 to 2
inches across the area, with a considerable amount of water within
the remaining snow cover. All this spells issues with both ponding
of water due to rainfall rate, and amounts of precipitation expected.
Will need to monitor for ice jams on rivers and streams.
Winds - Likelihood of wind gusts late Wednesday night into Thursday
from 45 to 55 mph, perhaps a shade higher. ANY falling snow which
occurs during this window will be of great concern for potential
blizzard conditions.
.LONG TERM...(Thursday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019
Very little consideration to forecast beyond the storm. Temps look
to remain generally below normal until at least sometime next week
under impacts of northwest flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 636 AM CDT Wed Mar 13 2019
Widespread LIFR conditions are expected through early afternoon
due to dense fog and heavy rain. RA and TSRA will continue to
increase in coverage through this evening at all sites. MVFR to
IFR conditions will be possible with rain/thunderstorms and late
this evening.Low level shear of 40-50 knots at 1000-1500 ft are
expected this afternoon at KFSD and KSUX terminal. After a brief
MVFR period this evening, IFR to LIFR levels return at all sites,
mainly after midnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ062>071.
Dense Fog Advisory until 1 PM CDT this afternoon for SDZ038>040-
053>056-058>062-064>071.
Winter Storm Watch from late tonight through Thursday evening
for SDZ039-040-054-055-059>061-065-068.
Winter Storm Watch from Thursday morning through Thursday
evening for SDZ056-062-066-067-069>071.
Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Thursday for SDZ053-058-064.
Flood Watch from 10 AM CDT this morning through Thursday evening
for SDZ038>040-050-052>061.
Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
057-063.
MN...Flood Watch through Thursday evening for MNZ089-090-098.
Dense Fog Advisory until 1 PM CDT this afternoon for MNZ071-072-
080-081-089-090-097-098.
Winter Storm Watch from Thursday morning through Thursday
evening for MNZ071-072-080-089-097-098.
Flood Watch from 10 AM CDT this morning through Thursday evening
for MNZ071-072-080-081-097.
IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
020>022-031-032.
Dense Fog Advisory until 1 PM CDT this afternoon for IAZ001>003-
012>014-020>022-031-032.
Winter Storm Watch from Thursday morning through Thursday
evening for IAZ001-012.
NE...Flood Watch through Thursday evening for NEZ013-014.
Dense Fog Advisory until 1 PM CDT this afternoon for NEZ013-014.
Winter Storm Watch from Thursday morning through Thursday
evening for NEZ013.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...05Hazardous weather outlook, Mar 13, 5:24 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
624 AM CDT Wed Mar 13 2019
SDZ038-050-052-053-057>059-063-064-141130-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. As this precipitation spreads
north this morning, there will be potential for a brief period of
light freezing rain in areas north of Interstate 90 from
Chamberlain to Huron, bringing perhaps a tenth of an inch of icing
before temperatures warm above freezing.
Most of the day will feature rainfall, which could be moderate to heavy
at times. An inch or two of rainfall is possible today into this
evening, which will likely, when combined with melting snow,
result in ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.
Tonight, precipitation will change from rain to snow, with
potentially a brief period of freezing rain in transition. North
winds will increase, reaching 30 to 40 mph by later tonight. When
combined with expected snowfall from one to three inches, this
will create very hazardous, if not impossible travel conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-141130-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Moderate to heavy rainfall is
likely, along with a few rumbles of thunder. An inch or two of
rainfall is possible today into this evening, which will likely,
when combined with melting snow, result in ponding of water on
roadways and poor drainage areas, as well as rises in areas rivers
and streams.
Precipitation should begin to transition over from rain to snow
later tonight in areas from Brookings to Mitchell to Tyndall.
There may be a brief period of light wintry mix in transition.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The transition to snow will occur quickly in the remainder of
areas on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile is likely at times of snowfall, and could
become blizzard or near blizzard. Travel conditions will be very
difficult and highly dangerous at best.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-141130-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Rainfall will be moderate to
heavy at times, along with a few rumbles of thunder. An inch or
two of rainfall is possible today into this evening, which will
likely, when combined with melting snow, result in ponding of
water on roadways and poor drainage areas, as well as rises in
areas rivers and streams.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds of 50 to 60 mph
will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Woodbury
- When
- March 13, 8:00 AM CST to March 15, 8:00 AM CST
- Where
- Woodbury County, 3.52 mi WSW of Sloan to 2.77 mi ESE of Danbury
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $6.8 million
- Reported by
- Emergency Manager
- Coordinates
- 42.220, -96.297
Water inundated western areas of Moville during the evening of March 13, and continued through early on March 15. Iowa Highway 140 was closed north of Highway 20 at Moville due to flooding. At the height of the flooding, 29 sections of roadway were closed in Woodbury County, including two sections requiring long term repairs (Highway 982 near Holly Springs and County road L37 near Danbury). Other flooding resulted in extensive damage to public infrastructure. Gravel roads were hit especially hard as ice-plugged culverts resulted in large sections of roadway washing away.
Flood, Woodbury
- When
- March 13, 10:15 AM CST to March 15, 6:00 AM CST
- Where
- Woodbury County, 1.03 mi NW of Holly Spgs to 1.43 mi W of Holly Spgs
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 42.279, -96.086
Wolf Creek was running over its banks onto Old Highway 141 at Humboldt Avenue. Flooding was blocked by the county roads.
Flood, Buena Vista
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Buena Vista County, 2.4 mi S of Hanover to 6.98 mi ESE of Newell
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.6 million
- Reported by
- Emergency Manager
- Coordinates
- 42.565, -95.385
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Cherokee
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Cherokee County, 7.12 mi W of Washta to 6.81 mi S of Aurelia
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3.4 million
- Reported by
- Emergency Manager
- Coordinates
- 42.562, -95.859
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Clay
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Clay County, 1.94 mi WSW of Peterson to 6.53 mi ESE of Webb
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $550,000
- Reported by
- Emergency Manager
- Coordinates
- 42.912, -95.387
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Ida
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Ida County, 8.1 mi SSW of Battle Creek to 6 mi S of Arthur
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $810,000
- Reported by
- Emergency Manager
- Coordinates
- 42.214, -95.668
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Lyon
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Lyon County, 2.86 mi ESE of Beloit to 3.14 mi SE of George Sudenga Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.9 million
- Reported by
- Emergency Manager
- Coordinates
- 43.267, -96.566
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, O'Brien
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- O'Brien County, 4.71 mi SW of Germantown to 1.6 mi SE of Sutherland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $590,000
- Reported by
- Emergency Manager
- Coordinates
- 42.912, -95.857
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Osceola
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Osceola County, 5.2 mi SW of Ashton to 8.22 mi SSW of Melvin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.6 million
- Reported by
- Emergency Manager
- Coordinates
- 43.259, -95.860
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Sioux
- When
- March 13, 12:00 PM CST to March 15, 8:00 AM CST
- Where
- Sioux County, 1.33 mi W of Chatsworth to 2.33 mi SE of Granville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $610,000
- Reported by
- Emergency Manager
- Coordinates
- 42.917, -96.526
Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
Flood, Dickinson
- When
- March 13, 1:42 PM CST to March 15, 7:00 AM CST
- Where
- Dickinson County, 12.65 mi WSW of West Okoboji to 3.9 mi SE of Terril
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $190,000
- Reported by
- Emergency Manager
- Coordinates
- 43.257, -95.386
Water was over County Road A34 in multiple locations west of Milford, as well as over roads in other nearby areas. Other flooding resulted in damage to public infrastructure including county roads and culverts.
Flood, Plymouth
- When
- March 13, 2:38 PM CST to March 15, 7:00 AM CST
- Where
- Plymouth County, 7.51 mi W of James to 0.16 mi ESE of Kingsley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.3 million
- Reported by
- Emergency Manager
- Coordinates
- 42.568, -96.467
Up to 25 gravel roads were under water across Plymouth County. Other flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
- High Surf in California, March 13, 20191 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829238, 829252, 862045, 862050, 862051, 862052, 862053, 862054, 862055, 864460, 829254, 829256.